DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20160129

Study of adverse drug reactions in a tertiary care teaching hospital

Ramya Ravichandar, Jamuna Rani R., Sathyanarayanan Varadarajan

Abstract


Background: Adverse drug reactions (ADRs) are the recognized dangers of drug treatment and can arise with several groups of drugs. The purpose of this study was to identify and assess ADRs in inpatients of a tertiary care teaching hospital in Potheri.

Methods: A prospective spontaneous reporting was carried out in a tertiary care teaching hospital, Potheri for a period of eight months. The causality assessment of the reported ADRs was done using the Naranjo causality assessment scale. The severity of ADRs was classified as mild, moderate or severe according to the modified Hartwig and Siegel scale.

Results: A total of 62 ADRs were reported with male preponderance (51.6%). Majority of ADRs was from General Medicine and General Surgical departments in which the most affected organ systems were the skin (69.4%) and the gastrointestinal system (8.1%). The most frequent drugs causing ADRs were antibiotics (53.2%) in which type B reactions were more compared to type A. The severity assessment showed that most of them were mild reactions (51.6%). Causality assessment revealed that 61.3% of the reactions were probable, possible (30.6%), definite (8.1%) and no reactions were unlikely.

Conclusions: The study accomplished that ADRs are widespread and a few of them raised the healthcare expenditure due to the increased hospital stay. The reporting of ADRs to regional pharmacovigilance centres should be encouraged to ensure drug safety.


Keywords


Adverse drug reactions, Drug safety, Pharmacovigilance

Full Text:

PDF

References


WHO. Safety of medicines - A guide to detecting and reporting adverse drug reactions - Why health professionals need to take actions, 2002. Available at: http://apps.who.int/medicinedocs/en/d/Jh2992e/6.html. Accessed on 03.10.2015.

Lazarou J, Pomeranz BH, Corey PN. Incidence of adverse drug reactions in hospitalized patients: a meta-analysis of prospective studies. JAMA. 1998;279(15):1200-5.

Sriram S, Ghasemi A, Ramasamy R, Devi M, Balasubramanian R, Ravi TK. Prevalence of adverse drug reactions at a private tertiary care hospital in south India. Journal of Research in Medical Sciences: The Official Journal of Isfahan University of Medical Sciences. 2011;16(1):16-25.

Shamna M, Dilip C, Ajmal M, Linu Mohan P, Shinu C, Jafer CP. A prospective study on Adverse Drug Reactions of antibiotics in a tertiary care hospital. Saudi Pharmaceutical Journal: SPJ. 2014;22(4):303-8.

Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA. Method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther. 1981;80:289-95.

Hartwig SC, Siegel J, Schneider PJ. Preventability and severity assessment in reporting adverse drug reactions. Am J Hosp Pharm. 1992;49:2229-32.

Sharma VK, Sethuraman G, Kumar B. Cutaneous adverse drug reactions: Clinical pattern and causative agents – a 6 year series from Chandigarh, India. J Postgrad Med. 2001;47(2):95-9.

Misbah Hussain M, Girhepunje K, Pal R, Sugra Siddiqua S. Incidence of adverse drug reactions in a tertiary care hospital: a systematic review and meta-analysis of prospective studies. Der Pharmacia Lettre. 2010;2(3):358-68.

Oshikoya KA, Njokanma OF, Chukwara HA, Ojo IO. Adverse drug reactions in Nigerian children. Paediatr. Perinat. Drug Ther. 2007;8:81-8.

Shareef SM, Naidu CDM, Raikar SR, Rao YV, Devika U. Development, implementation, and analysis of adverse drug reaction monitoring system in a rural tertiary care teaching hospital in Narketpally, Telangana. Int J Basic Clin Pharmacol. 2015;4(4):757-60.

Suthar JV, Desai SV. A study of adverse cutaneous drug reactions in outdoor patients attending to skin & V.D. Department of Shree Krishna Hospital, Karamsad. Int J Res Pharm Biomed Sci. 2011;2(1):274-9.

Stavreva G, Pendicheva D, Pandurska A, Marev R. Detection of adverse drug reactions to antimicrobial drugs in hospitalized patients. Trakia J Sci. 2008;6(1):7-9.

Jose J, Rao Padma GM, Jimmy B. Adverse drug reactions to fluoroquinolone antibiotics – analysis of reports received in a tertiary care hospital. Int J Risk Saf Med. 2008;20:169-80.